Patient Education Blog

Blue Feet (Acrocyanosis)

A 28-year-old woman presents with worsening painless reddish-purple discoloration of both feet.  Symptoms started one year ago when she noticed that the creases of her toes were somewhat more purplish discolored.  Six months ago she noted that both her feet were diffusely more reddish-purple.  The discoloration is now present all the time when she is sitting or standing, but can be alleviated completely when lifting her feet above the level of her head when she is lying down.  It is independent of her surrounding temperature.  She has no discoloration of her upper extremities.  On physical examination her legs below the knees are purplish-reddish discolored (image 1 and 2).  The discoloration disappears on pressure, but returns within 2-3 second after taking pressure off the involved skin area (so called “Crocq’s sign”).  There is no ankle or calf swelling.  A diagnosis of acrocyanosis is made.

What is it?

Acrocyanosis is a bluish discoloration of the feet and can also involve the legs, hands, and arms.   It is a benign disorder;  it is  a cosmetic rather than a medical issue.  Typically, no treatment is needed.  It is not clear why some people develop it, nor exactly what causes it.  This is not a clotting problem.  There seems to be an underlying dysregulation of small blood vessel tone.  One theory is that vasospasm and small in skin vessels occurs first, followed by reactive widening (dilatation) of vessels that lead to pooling of blood in these vessels and, thus, the bluish discoloration [ref 1,2].  This explanation supports the use of so called vasodilator drugs, such as calcium channel blocker, if treatment is needed. Calcium channel blocker drugs that can be used are nifedipine (Procardia) 10 mg 3x/day or amlodipine (Norvasc) 5 mg/day.  A side effect of these drugs is a lowering of blood pressure.  For patients who do not tolerate of oral calcium channel blockers because of low blood pressure, topical nifedipine in a cream formula made by a compounding pharmacist could be tried.   Also, graduated elastic compression stockings might be worth a trial, in case there is some component of blood congestion in the veins of the legs.

 

Antiphospholipid Antibodies and Acrocyanosis

Patients with acrocyanosis may have antiphospholipid antibodies [ref 3].  However, as the discoloration is not due to blood clots in the skin vessels, blood thinners (anticoagulants) are not needed for treatment (unless, of course, the patient has another reason to be on anticoagulants).  Similarly, there is no need to work up the patient with acrocyanosis for a clotting disorder (thrombophilia), as finding a thrombophilia would not have any treatment consequences. 

References

  1. Coffman J. Acrocyanosis and livedo reticularis. Book chapter in Raynaud’s Phenomenon. Oxford university Press, 1989.
  2. Kurklinsky AK et al. Acrocyanosis: The Flying Durchman. Vascular Medicine 2011;16:288-301.
  3. Diógenes MJN et al. Cutaneous manifestations associated with antiphospholipid antibodies. Int J Dermatol 2004;43:632-637.

Last updated:  Oct 14th, 2011 

Tags: , , , , , ,

This entry was posted by Stephan Moll on at and is filed under Other topics. You can follow any responses to this entry through the RSS 2.0 feed. Both comments and pings are currently closed.

Comments are closed.